Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 267, NWS Las Vegas, NV

September 10, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2022, 4:20 PM PDT for Lincoln County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2022, 4:20 PM PDT (23:20 UTC)
Expired
Sep 10, 2022, 6:15 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 217 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS55 KVEF 102320
FFWVEF
NVC017-110115-
/O.NEW.KVEF.FF.W.0267.220910T2320Z-220911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
420 PM PDT Sat Sep 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Lincoln County in south central Nevada...

* Until 615 PM PDT.

* At 420 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Rachel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 11532 3735 11566 3754 11585 3797 11586
      3805 11578 3805 11500 3828 11500 3828 11482
      3776 11477 3781 11500 3776 11528 3759 11541
      3744 11533

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
138 
WGUS75 KVEF 102352 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
452 PM PDT Sat Sep 10 2022

NVC017-110115-
/O.CON.KVEF.FF.W.0267.000000T0000Z-220911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
452 PM PDT Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS 
EVENING FOR NORTHWESTERN LINCOLN COUNTY...

At 452 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Rachel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 11532 3735 11566 3754 11585 3797 11586
      3805 11578 3805 11500 3828 11500 3828 11482
      3776 11477 3781 11500 3776 11528 3759 11541
      3744 11533

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
331 
WGUS75 KVEF 110108 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
608 PM PDT Sat Sep 10 2022

NVC017-110118-
/O.EXP.KVEF.FF.W.0267.000000T0000Z-220911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
608 PM PDT Sat Sep 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR 
NORTHWESTERN LINCOLN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3744 11532 3735 11566 3754 11585 3797 11586
      3805 11578 3805 11500 3828 11500 3828 11482
      3776 11477 3781 11500 3776 11528 3759 11541
      3744 11533

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:55 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 10, 2:55 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Sat Sep 10 2022

.SYNOPSIS...Deep moisture from the remnants of Kay will fuel
scattered thunderstorms with heavy rain through this evening.
Scattered thunderstorms are expected again Sunday, and then the
heavy rain threat will likely ramp up again Monday and Tuesday as
the remnant circulation of Kay moves inland. Southwest flow should
finally bring a drying trend late in the week.
&&

.SHORT TERM...through Sunday night. Active weather ongoing this
afternoon in two loosely organized arcs. One was just starting to
produce rain in the Morongo Basin, while the other stretched from
Inyo County through Esmeralda, Nye, southern Lincoln, Clark, and
Mohave counties. Several convective warnings have been issued within
this arc, and one sensor near Meadview, AZ recorded an impressive
1.14" of rain in 15 minutes. In between the arcs, shallow cumulus
were prevalent but having a hard time deepening. Temperatures were
running substantially cooler than 24 hours ago, resulting in much
less instability. High resolution models are still having a hard
time resolving many details and are jumping around quite a bit from
run to run. With this in mind, can't really rule out isolated heavy
rain in any of the Flood Watch area, so will let it ride. For
Sunday, precipitable water drops by about half an inch CWA-wide, so
even though thunderstorm chances will persist, the threat for heavy
rain and flooding will be less, so chose not to extend the Watch.

.LONG TERM...Monday through Friday.

On Monday, ridging over Utah will weaken and push eastward as the
trough associated with the remnants of former Hurricane Kay push
inland. NBM PoPs encompass our entire forecast area on Monday, as
the center of the low passes directly overhead. PoPs continue
through midweek, slowly shifting northeastward as upper-level flow
ushers the moisture away. Thereafter, a much welcomed, dry
southwesterly flow will set up over the region. Shortwave
propagations will likely increase afternoon breeziness in the
latter half of the week, but otherwise, dry conditions are
expected with PWAT values dropping below an inch areawide.
Temperatures will cool as well, with below-average temperatures
expected through the forecast period. There is a good deal of
uncertainty in the extended period, but the NBM seems to be
latching onto the 'Return of the High' solution, with temperatures
increasing back to above-average next weekend.
&&

.AVIATION...For Harry Reid...Storms east of town have disrupted the
wind field this afternoon. If these storms impact the terminal,
which is possible through about 02Z, erratic winds and lower
ceilings will be concerns. After sunset, it may take winds several
hours to come around to the usual south southwest drainage direction
because of the storms' influences. Thunderstorms are expected to pop
over the mountains Sunday, with very small chances of affecting the
terminal. Monday and Tuesday could see greater chances of
thunderstorms affecting the terminal, with both daytime and
nighttime storms possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will continue through this
evening, most numerous over Inyo County California, southern Nevada,
and Mohave County Arizona. These storms will produce erratic gusty
winds, heavy rain, and low ceilings with terrain obscuration. Storms
should be less numerous Sunday and mostly over the mountains, with
the same threats of erratic gusty winds, heavy rain, and low
ceilings. More numerous storms are expected Monday and Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 10, 3:38 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM PDT SAT SEP 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      OLANCHA                 36.28N 118.01W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS PARTIAL
            LANE FLOODING BY THE LONE PINE FILM MUSEUM.

0257 PM     FLASH FLOOD      8 E PANAMINT SPRINGS    36.35N 117.33W
09/10/2022                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS DEBRIS ON
            STATE ROUTE 190 BY MILE MARKER 63.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:36 PM PDTAreal Flood AdvisoryVEFLincoln79 min
Sep 10, 8:58 AM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 10, 9:51 AM PDTFlash Flood Warning Considerable damage threatVEFClark114 min
Sep 10, 1:00 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 10, 1:38 PM PDTSevere Thunderstorm WarningVEFEsmeralda, Nye67 min
Sep 10, 2:27 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln107 min
Sep 10, 3:20 PM PDTSevere Thunderstorm WarningVEFEsmeralda55 min
Sep 10, 3:26 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln2 hr
Sep 10, 3:47 PM PDTSevere Thunderstorm WarningVEFEsmeralda, Nye43 min
Sep 10, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFNye4 hr
Sep 10, 4:07 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.